Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Nashville, TN

May 9, 1998Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 9, 1998, 10:21 PM CDT for Davidson County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1998, 10:21 PM CDT (03:21 UTC)
Expired
May 9, 1998, 11:20 PM CDT
In force
59 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS1 KBNA 100322 RRA
SVRBNA
TNC037-100420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1021 PM CDT SAT MAY 9 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1120 PM CDT

* AT 1019 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ASHLAND CITY
  OR 5 MILES NORTHWEST OF COCKRILL BEND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  WHITES CREEK AT 1030 PM CDT
  LICKTON AT 1035 PM CDT
  EAST NASHVILLE AT 1035 PM CDT
  MADISON AT 1045 PM CDT
  GOODLETTSVILLE AT 1045 PM CDT
  RIVERGATE MALL AT 1045 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:17 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 9, 8:17 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
817 PM CDT SAT MAY 9 1998

00Z BNA SOUNDING SHOWS DRY AIRMASS IN PLACE OVER REGION THIS
EVENING WITH CAP STRENGTH OF AROUND 4.6 DEGREES. HOWEVER...WITH
HELICITY VALUES AROUND 360...CAN NOT RULE OUT SEVERE WX POTENTIAL FOR
CWA FOR THE REMAINDER OF TONIGHT. WITH WARM FRONTAL MOVEMENT EXPECTED
INTO SOUTHERN PORTIONS OF MIDDLE TN LATER IN THE NIGHT AS SFC LOW
PRESSURE SYSTEM MOVES TO OUR SOUTH...THIS WILL PROVIDE AN ENHANCED
FOCUSING MECHANISM FOR TS DEVELOPMENT THAN HAS BEEN EXPERIENCED DURING
THE LAST FEW HOURS OVER THIS REGION. ADAP ALONG WITH SOUNDINGS FROM
SURROUNDING AREAS SHOWING BEST INSTABITY AND MOISTURE OVER CENTRAL
PORTIONS OF MISSISSIPPI AND EASTERN ARKANSAS ADVECTING E TO NEWD UNDER
STRONG UPPER LEVEL JET SUPPORT.

WITH ABOVE IN MIND...PREVIOUS ZFPTN ISSUANCE STILL HANDLES WX SCENARIO
ADEQUATELY. CURRENT TEMP TREND SUPPORTS FORECAST LOWS.

14
JBW

In the hours before

Special weather statement, May 9, 8:15 PM CDT, 2 hours 6 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-100900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT SAT MAY 9 1998

... SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE TONIGHT ...

SOME THUNDERSTORMS THAT OCCUR IN MIDDLE TENNESSEE TONIGHT...
ESPECIALLY DURING THE LATE NIGHT HOURS...COULD BECOME SEVERE.

A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR THE
TENNESSEE- ALABAMA BORDER AND INCREASE THE RISK OF SEVERE
THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE. THIS WOULD INCLUDE
AREAS AROUND LAWRENCEBURG... PULASKI...FAYETTEVILLE AND JASPER.
MEANWHILE...A LOW PRESSURE AREA WILL MOVE ACROSS WESTERN TENNESSEE
AND NORTHERN MISSISSIPPI AND INCREASE THE SEVERE THUNDERTORM THREAT
OVER THE REMAINDER OF MIDDLE TENNESSEE...ESPECIALLY IN AREAS ALONG
THE I-65 CORRIDOR AND WESTWARD TO NEAR THE TENNESSEE RIVER
(INCLUDING THE NASHVILLE METROPOLITAN AREA).

SEVERE WEATHER IS PARTICULARLY DANGEROUS AT NIGHT...WHEN IT IS MORE
DIFFICULT TO OBSERVE THE SKY. THUS...YOU SHOULD STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS TO GET FREQUENT
WEATHER UPDATES. ALSO...LOSS OF ELECTRICAL POWER CAN LIMIT YOUR
NIGHT VISION AT HOME AND MAKE IT MORE DIFFICULT FOR YOU TO
TAKE NECESSARY SEVERE WEATHER PRECAUTIONS.  KEEP A FLASHLIGHT NEARBY
TO HELP OUT...IN THE EVENT THAT YOU NEED TO MOVE TO A SAFER PART
OF THE HOUSE.
Special weather statement, May 9, 8:15 PM CDT, 2 hours 6 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-100900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT SAT MAY 9 1998

... SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE TONIGHT ...

SOME THUNDERSTORMS THAT OCCUR IN MIDDLE TENNESSEE TONIGHT...
ESPECIALLY DURING THE LATE NIGHT HOURS...COULD BECOME SEVERE.

A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR THE
TENNESSEE- ALABAMA BORDER AND INCREASE THE RISK OF SEVERE
THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE. THIS WOULD INCLUDE
AREAS AROUND LAWRENCEBURG... PULASKI...FAYETTEVILLE AND JASPER.
MEANWHILE...A LOW PRESSURE AREA WILL MOVE ACROSS WESTERN TENNESSEE
AND NORTHERN MISSISSIPPI AND INCREASE THE SEVERE THUNDERTORM THREAT
OVER THE REMAINDER OF MIDDLE TENNESSEE...ESPECIALLY IN AREAS ALONG
THE I-65 CORRIDOR AND WESTWARD TO NEAR THE TENNESSEE RIVER
(INCLUDING THE NASHVILLE METROPOLITAN AREA).

SEVERE WEATHER IS PARTICULARLY DANGEROUS AT NIGHT...WHEN IT IS MORE
DIFFICULT TO OBSERVE THE SKY. THUS...YOU SHOULD STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS TO GET FREQUENT
WEATHER UPDATES. ALSO...LOSS OF ELECTRICAL POWER CAN LIMIT YOUR
NIGHT VISION AT HOME AND MAKE IT MORE DIFFICULT FOR YOU TO
TAKE NECESSARY SEVERE WEATHER PRECAUTIONS.  KEEP A FLASHLIGHT NEARBY
TO HELP OUT...IN THE EVENT THAT YOU NEED TO MOVE TO A SAFER PART
OF THE HOUSE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:00 PM CDTSevere Thunderstorm WarningOHXCheatham35 min
May 9, 11:15 PM CDTSevere Thunderstorm WarningOHXDecatur45 min
May 10, 6:36 AM CDTFlash Flood WarningOHXSumner2 hr
May 10, 8:20 AM CDTFlash Flood WarningOHXMacon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.